Alert archive / West Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 28, NWS Baltimore/Washington

June 28, 2005Grant County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 28, 2005, 1:56 PM EDT for Grant County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2005, 1:56 PM EDT (17:56 UTC)
Expired
Jun 28, 2005, 4:00 PM EDT
In force
2 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Grant County, WV

The radar

The Sterling radar (KLWX), 148 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 12:45 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 28, 12:45 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1245 PM EDT TUE JUN 28 2005

.UPDATE...
UPDATE TO ADD HEAT ADVISORY FOR DC/ANNAP/FREDERICK/BALTIMORE/
FREDRCKSBURG/ AND SURROUNDING AREA. EXPECT HEAT ADVISORY OF 98 TO
102 IN THAT REGION THIS AFTERNOON.

&&

.SHORT TERM (REST OF TODAY)...

CURRENTLY...LATEST VISIBLE IMAGERY INDICATES SOME MID AND UPPER
LEVEL CLOUDINESS MOVING IN FROM THE SOUTH. THE CLOUDS COULD MAKE THE
HIGH TEMP/CONVECTION FORECASTS VERY TRICKY. TEMPERATURES ARE ALREADY
IN THE LOWER TO MID 80S IN MOST LOCALES...WITH VERY JUICY DEWPOINTS
IN THE LOWER 70S. THE MODIFIED FORECAST SOUNDINGS DO INDICATE A VERY
UNSTABLE AIRMASS IN PLACE...WITH HIGH CAPE VALUES. THERE ARE NO
SURFACE FOCUSING MECHANISMS...NOR MUCH IN THE WAY OF MID LEVEL
FORCING. SO...THE POTENTIAL FOR PULSING THUNDERSTORMS EXIST.

HAVE RAISED THE MAX TEMPERATURES A BIT IN MOST LOCALES. AGAIN...IT
MAY END UP BEING TRICKY WITH THE INCREASING CLOUD COVER. WINDS ARE
PRETTY LIGHT AND OUT OF THE SOUTH/SOUTHEAST.
&&

.PREVIOUS DISCUSSION...
(ISSUED 320 AM EDT TUE JUN 28 2005)

SHORT TERM (TODAY AND TONIGHT)...

SURFACE ANALYSIS FROM 3Z SHOWED THE AREA OF LOW PRESSURE THAT HAS
IMPACTED THE FORECAST AREA OVER THE PAST FEW DAYS FINALLY PUSHING TO
THE NORTHEAST. RADAR IMAGERY SHOWED MOST OF CONVECTION OVER
SOUTHWESTERN VIRGINIA LAST EVENING WEAKENING AS IT PUSHES NORTH AND
EAST...WHILE SHOWERS AND ISOLATED THUNDERSTORMS ARE BEGINNING TO
DEVELOP OVER SOUTH CENTRAL AND SOUTHEASTERN VIRGINIA.

CONVECTION WILL BEGIN RATHER EARLY TODAY. COVERAGE AT THIS TIME IS
HARDER TO PIN DOWN...SO WENT WITH A BROAD BRUSH APPROACH WITH LIKELY
POPS IN THE WEST TO CHANCE IN THE EAST. BREAKS IN THE CLOUDS THIS
MORNING COULD HELP TO INCREASE SURFACE HEATING AND INSTABILITY FOR
AN INCREASE IN COVERAGE THIS AFTERNOON. BUFKIT CAPE VALUES PEAK
AROUND 2000 J/KG AROUND 15Z. WITH WEAK FLOW AND HIGH
MOISTURE...PRECIPITABLE WATER VALUES OF AROUND 2.00 INCHES...MAIN
THREAT FROM THIS ACTIVITY WOULD BE ISOLATED FLOODING WITH THE
HEAVIER STORMS.

ALTHOUGH INSTABILITY WILL DECREASE OVERNIGHT...CANNOT RULE OUT
SHOWERS AND THUNDERSTORMS THAT MAY LAG OVER FROM TODAY.

AVIATION...

AREAS OF FOG WILL CONTINUE FOR MOST TERMINALS INTO MID MORNING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWARD INTO THE
AREA LATER THIS MORNING AND CONTINUE THROUGH THE DAY. WITH TIMING
AND COVERAGE STILL UNCERTAIN...HAVE ONLY MENTIONED VICINITY SHOWERS
AND THUNDERSTORMS WITH 06Z TAF ISSUANCE.

MARINE...NO PROBS.

LONG TERM (WED-MON)...

1ST PART OF XTND PD IS A BKN RECORD...SUMMERTIME PATTERN...PC/MC W/
CHC TRW...HIGHS U80S. HI PRES RMNS OFF THE CST PUMPING MOISTURE INTO
MID ALTC. NO REAL FORCING MECHANISM BUT HV NO DOUBT THAT RW/TRW WL
DVLP. SEE MAV NUMBERS WED ACTUALLY LKLY-CAT BUT WOULD PREFER TO KEEP
THINGS AT CHC LVL.

THIS PATTERN WL CONT INTO FRI EVE. AVN PUSHES A WK CD FNT THRU ON
FRI...W/ CONTINENTAL HIGH PRES BLDG OVR THE RGN FOR THE WKND.
CERTAINLY NOT THE NORM FOR THE JUL 4 WKND...BUT AS LAST JUL 4 I
SPENT 12 HRS HERE BATTLING FLOOD PRODUCING TRW ITLL BE HARD TO
COMPLAIN. WKND TEMPS WL STILL REACH AT LEAST M80S...BUT DWPTS IN THE
60S AS OPPOSED TO THE STICKY 70S WE ARE CURRENTLY EXPERIENCING.

WOODY

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

UPDATE...STRONG/LISTEMAA
Hazardous weather outlook, Jun 28, 1:09 PM EDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
109 PM EDT TUE JUN 28 2005

ANZ530>537-MDZ002-003-005>007-VAZ021-025>031-036-037-WVZ048>055-
291715-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-ALLEGANY-
WASHINGTON-CARROLL-NORTHERN BALTIMORE-HARFORD-HIGHLAND-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
109 PM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. ANY OF THESE WOULD CONTAIN DAMAGING WINDS AND TORRENTIAL
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS CURRENTLY FORECAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON.

DCZ001-MDZ004-009>011-013-014-016>018-VAZ038>042-050>057-291715-
DISTRICT OF COLUMBIA-FREDERICK MD-MONTGOMERY-HOWARD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-
CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
109 PM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON THROUGH 6 PM. HEAT
INDEX VALUES OF 98 TO 103 ARE CURRENTLY FORECAST.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. ANY OF THESE WOULD CONTAIN DAMAGING WINDS AND TORRENTIAL
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS CURRENTLY FORECAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON.

STRONG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:21 PM EDTSevere Thunderstorm WarningLWXShenandoah40 min
Jun 28, 2:24 PM EDTSevere Thunderstorm WarningLWXPage31 min
Jun 28, 3:33 PM EDTSpecial Marine WarningLWX42 min
Jun 28, 4:57 PM EDTSpecial Marine WarningLWX63 min
Jun 28, 6:14 PM EDTFlash Flood WarningLWXGreene3 hr
Jun 28, 6:28 PM EDTSpecial Marine WarningLWX92 min
Jun 28, 3:37 PM EDTFlash Flood WarningLWXCity of Baltimore113 min
Jun 28, 4:04 PM EDTSevere Thunderstorm WarningLWXBaltimore, City of Baltimore56 min
Jun 28, 4:33 PM EDTSevere Thunderstorm WarningLWXCarroll43 min
Jun 28, 4:57 PM EDTSevere Thunderstorm WarningLWXBaltimore63 min
Jun 28, 5:17 PM EDTFlash Flood WarningLWXBaltimore3 hr
Jun 28, 5:50 PM EDTSevere Thunderstorm WarningLWXHoward41 min
Jun 28, 7:02 PM EDTFlash Flood WarningLWXCity of Baltimore3 hr
Jun 28, 1:20 PM EDTSevere Thunderstorm WarningLWXPendleton40 min

Nearby

Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.